Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Newbie with Trush and NP - Is this possible
May 13, 2009

I have confused. I tested neg for 4 months and on month 6 confirmed my status as a newbie. I have been reading all the posts and can't find any information confirming that a newly infected person with CD4 at 740 could develop trush and NP within 6 months. My trush started in month 1 and NP started in month 5 with pain in by feet/legs only but with my great luck moving to my hands.

If this is not typical, could there be other underlining issues or other infection. Also, any new treatments for NP including HAART meds that will be ok to take.

Also, my doctor said that even at 740 I may want to consider starting meds to slow down the progression of my NP and improve my life expectancy due to quick onsite of OI's. Is he on the right track?

Please advise.

Response from Dr. Young

Hello and thanks for your post.

So sorry to hear about your recent diagnosis. Oral candidiasis (thrush) is not that uncommon among persons with HIV infection, even in persons like you with higher CD4 counts. It would be worth knowing what your CD4 percentage is, since some persons run unexpectedly high absolute counts (your "740") with low percentages. In such cases, the low percentage could be an indicator of worse immune function.

As for NP-- I think that you might mean peripheral neuropathy (PN here; is NP neuropathy peripheral in a non-English context?). PN can occur in persons with recent infection, though more common among persons with more advanced, chronic disease or among those taking either stavudine (d4T) or didanosine (ddI). While there are other causes of pain the the limbs, such as diabetes or certain types of vitamin deficiencies, if you didn't have these before acquiring HIV, I'd have to suspect the virus may be the cause. If the later is true, and symptoms don't subside, I'd be considering starting on HIV treatments. In the short while, getting medical and laboratory follow up is important; non-steroidal analgesics or acetominophen can help with the pain.

I hope this helps. Feel free to write back with follow up or other questions.

BY



Previous
triglycerides,neuropathy,purple feet
Next
The More CD4s The Greater The Side Effects?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement